Michigan, 2005

Heavy Snow in Michigan, December 12 to 13, 2005

December 12 to 13, 2005 · NWS DTX · 1 event in 1 county or zone

Cold north winds carried lake effect snow showers into the east half of Huron County. Snow showers began the evening of the 11th and continued through the entire day of the 12th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Cold north winds carried lake effect snow showers into the east half of Huron County. Snow showers began the evening of the 11th and continued through the entire day of the 12th. By 0430 EST on the 12th, Law enforcement reported 6 inches of snow along M-25 between Huron City and Harbor Beach, and up to 4 inches as far inland as Bad Axe. The lake effect snow showers finally ended early on the 13th, but not before dumping up to a foot of snow locally along the Lake Huron Shoreline in eastern Huron County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Dec 12, 3:21 AM EST, 1 hour 9 minutes earlier.

Area forecast discussion, Dec 12, 3:21 AM EST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
321 AM EST MON DEC 12 2005

.SHORT TERM...TODAY AND TONIGHT

FIRST CONCERN FOR THE SHORT TERM WILL BE LAKE EFFECT SNOW IN THE
THUMB AND SPECIFICALLY IN HURON COUNTY. ALREADY ISSUED AN ADVISORY
THERE AS SNOWFALL TOTALS WERE UP TO 4 INCHES AROUND PORT HOPE AND
HARBOR BEACH SINCE ABOUT 7 PM LAST NIGHT.

SINCE MIDNIGHT, SATELLITE IMAGERY HAS SHOWN SOME BANDING LINGERING
INTO HURON COUNTY NEAR THE SHORELINE. THIS IS SUPPORTED BY RADAR
DATA FROM APX AND EXETER, AS BEST AS CAN BE DONE FROM THOSE
LOCATIONS, IN ADDITION TO A STIFF NNE SURFACE WIND AT PORT HOPE WITH
A WESTERLY WIND AT BAD AXE FOR A WHILE. 00Z AND 06Z MODEL FORECAST
SOUNDINGS SHOW CONDITIONS REMAINING FAVORABLE WITH LAKE TO 850 MB
DELTA-T APPROACHING 22C AND INVERSION HEIGHT/EQUILIBRIUM LEVEL
HANGING AROUND 5 KFT. THE CONVECTIVE DEPTH IS MODEST BUT THE CAPE IS
PRETTY FAT AND WILL BE EFFICIENT AS LONG AS THE WIND IS ONSHORE,
WHICH SHOULD BE THROUGH MID MORNING AT LEAST. SATELLITE SUPPORTS
THIS AS WELL WITH SOME INDICATION OF A WESTWARD DRIFT TO THE BANDS
THAT ARE CLOSER TO MID LAKE AND THE ONTARIO SHORELINE. THIS IS NO
DOUBT BEING AIDED BY CLEAR AND COLD CONDITIONS EAST OF THE LAKE AND
SOME IMBALANCE TO THE LAND BREEZE FAVORING OUR SHORELINE. FOR NOW,
WERE CAUTIOUSLY OPTIMISTIC THAT THE ADVISORY HEADLINE WILL HOLD IN
HURON COUNTY WITH SOME HIGHER POPS DOWN THE SHORELINE TOWARD PORT
HURON TO ALLOW FOR SOME BANDS MOVING ONSHORE THERE LATER IN THE
MORNING.

CONDITIONS AWAY FROM THE LAKE WILL BE COLD BUT DRY UNTIL TONIGHT.
THE NEXT NW FLOW SHORT WAVE WILL ARRIVE BY THEN AND SPREAD HIGH
CLOUDS BACK OVER THE AREA ALONG WITH A CHANCE OF LIGHT SNOW.
SATELLITE IMAGERY SUPPORTS THE LATEST MODEL DEPICTIONS OF THE SYSTEM
AND SURFACE OBS SHOW SOME LIGHT SNOW IN NW ONTARIO IN THE WARM
ADVECTION PATTERN AHEAD OF THE WAVE. THE COMBINATION OF HIGHER MEAN
RH BUT BARELY ANY MODEL QPF POINTS TO CHANCE POPS BEING THE WAY TO
GO FOR TONIGHT.

&&

.LONG TERM...TUESDAY THROUGH SUNDAY

MOST OF THIS LONG TERM FORECAST PACKAGE HAS BEEN FOCUSED AROUND
EVOLVING MID WEEK STORM SYSTEM AND ITS IMPACTS TO THE GREAT LAKES
REGION.  THE POTENTIAL FOR ANOTHER WINTER STORM LOOMS BUT PLENTY OF
QUESTIONS STILL REMAIN.  THE MAIN CULPRITS ARE CLEARLY SEEN IN THIS
MORNINGS H2O VAPOR IMAGERY WITH CUT OFF LOW JUST OFF THE CALIFORNIA
COAST AND SHORT WAVE COMING INTO THE PACIFIC NORTHWEST.  EXACTLY HOW
THESE SYSTEMS INTERACT WILL DICTATE OUR SENSIBLE WEATHER HERE
WEDNESDAY THRU THURSDAY.

LATEST NUMERICAL SUITE OFFERS A CONSENSUS OF OVERALL SLOWER AND
DEEPER SYSTEM FOR MID WEEK BUT VARY WITH RESPECT TO CONVECTION WHICH
WOULD HAVE A LARGE IMPACT ON QPF WITH MOISTURE TRANSPORT BEING
HALTED FOR THESE CONVECTIVE ELEMENTS UPSTREAM.  MODELS ALWAYS HAVE A
TOUGH TIME WITH CONVECTION...ESPECIALLY ELEVATED...BUT AS UPPER JET
INTENSIFIES ACROSS THE PLAINS WE EXPECT DIVERGENCE ALOFT AND MODEST
MOISTURE TRANSPORT ON 35-45KT 850MB JET AND THETA-E ADVECTION TO
BRING SNOW TO THE REGION SOMETIME WEDNESDAY NIGHT.  WHAT MAY HOLD
OFF THE ONSET OF SNOW WILL BE COLD SURFACE HIGH ANCHORED OVER QUEBEC
(AVERAGE 1037MB) AND DRY ADVECTION IN THE LOWER LEVELS COMING OFF
LOWER ONTARIO AND INTO LOWER MICHIGAN.  NOW ONTO THE OTHER ELEMENTS.

CROSS SECTIONS FROM THE GFS/NAM REVEAL A -EPV LAYER BETWEEN
700-500MB OVERNIGHT WEDNESDAY INTO THURSDAY AND OMEGA FIELDS
(CURRENTLY NOT STRONG SIGNALS OF LIFT BUT A GENERAL PERSPECTIVE)
LINING UP WELL IN THIS REGION WHICH COINCIDES WITH FAVORABLE
DENDRITIC ICE GROWTH REGION PER BUFKIT PROFILES FROM THE GFS. 12HR QPF
FROM VARIOUS MODELS RANGE FROM 0.25 FROM THE NAM OUT AT 84 HOURS
WITH THE GFS CLOSER TO 0.35 BUT DELAYING THE ONSET UNTIL LATE
WEDNESDAY NIGHT WITH MOST OF THE ACCUMULATING ON THURSDAY. LOCAL
WRF MODEL IS SLIGHTLY HIGHER WITH NEAR 0.50. IF WE ARE ABLE TO
TAP INTO THIS ELEVATED INSTABILITY ALONG THE POSSIBILITY OF A JET
STREAK (AS SUGGESTED BY THE UKMET AND GFS)...COULD BE INTERESTING
TO SAY THE LEAST. GARCIA ISENTROPIC TECHNIQUE FROM THE GFS AND NAM
ON THE 290K SURFACE SHOW A RAPID INCREASE IN LIFT ON THE SURFACE
AND LOWERING CPD/S WEDNESDAY NIGHT WITH 3-4 G/KG ADVECTING INTO
THE REGION. THIS WOULD SUGGEST A 6-8 SNOWFALL FOR THE REGION
DURING A 12 HOUR PERIOD. LOCAL PROGRAM RUNNING THE COBB TECHNIQUE
FROM THE GFS POINTS TOWARD 5-8 AS LIQUID TO SNOW RATIOS ARE CLOSE
TO 15 TO 1. WE STILL HAVE PLENTY OF TIME TO MONITOR TRENDS AND WE
WILL CONTINUE TO HIGHLIGHT THIS POTENTIAL EVENT WITHIN THE HWO.

THEN COLD CYCLONIC FLOW SEEMS TO PERSIST ACROSS THE REGION THROUGH
THE REMAINDER OF THE PERIOD WITH OCCASIONAL SNOW SHOWERS AND LAKE
EFFECT SNOW FROM LAKE MICHIGAN.  LATEST GFS POINTS TOWARD AN
INTERESTING FORECAST FOR EARLY NEXT WEEK WITH ADDITIONAL ENERGY
DIVING QUICKLY SOUTH INTO THE PLAINS TO REINFORCE COLDER TEMPS AND
POTENTIAL FOR ANOTHER ACCUMULATING SNOW.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...LAKE EFFECT SNOW ADVISORY...MIZ049 UNTIL 9 AM MONDAY.

LAKE HURON...SMALL CRAFT ADVISORY...LHZ421...NEARSHORE WATERS
FROM PORT AUSTIN TO PORT HURON UNTIL 6 PM MONDAY.

LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.
&&

SHORT TERM...BT
LONG TERM....BGM

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Dec 11, 4:34 PM EST, 11 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
434 PM EST SUN DEC 11 2005

MIZ049-121045-
HURON-
434 PM EST SUN DEC 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR HURON COUNTY OF SOUTHEAST
MICHIGAN.

.DAY ONE...TONIGHT

LAKE EFFECT SNOW SHOWERS WILL BECOME MORE NUMEROUS THIS EVENING
AND OVERNIGHT. SNOW ACCUMULATION OF 1 TO 3 INCHES IS POSSIBLE...
WITH THE BEST CHANCE BEING IN THE NORTHEASTERN PORTION OF THE
COUNTY...NEAR GRINDSTONE CITY AND PORT HOPE. NORTH WINDS AND
ARCTIC AIR OVER THE WATER WILL ACTIVATE THE LAKE EFFECT SNOW
SHOWERS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SNOWFALL ACCUMULATIONS OF 2 TO 4 INCHES ARE POSSIBLE WEDNESDAY
AFTERNOON THROUGH WEDNESDAY NIGHT AS A LOW PRESSURE SYSTEM MOVES
FROM THE NORTHERN PLAINS INTO THE GREAT LAKES REGION. THE INTENSITY AND
TRACK OF THE SYSTEM REMAIN SOMEWHAT UNCERTAIN. AT THIS TIME...BEST
ESTIMATES ARE THAT PRECIPITATION TYPE WILL BE CONFINED TO SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

MIZ047-048-053>055-060>063-068>070-075-076-082-083-121045-
MIDLAND-BAY-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
434 PM EST SUN DEC 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF SOUTHEAST MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SNOWFALL ACCUMULATIONS OF 2 TO 4 INCHES ARE POSSIBLE WEDNESDAY
AFTERNOON THROUGH WEDNESDAY NIGHT AS A LOW PRESSURE SYSTEM MOVES
FROM THE NORTHERN PLAINS INTO THE GREAT LAKES REGION. THE INTENSITY AND
TRACK OF THE SYSTEM REMAIN SOMEWHAT UNCERTAIN. AT THIS TIME...BEST
ESTIMATES ARE THAT PRECIPITATION TYPE WILL BE CONFINED TO SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-121045-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON MI-
434 PM EST SUN DEC 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ST CLAIR...THE MICHIGAN
WATERS OF LAKE ERIE AND LAKE HURON.

.DAY ONE...TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT TONIGHT FOR OUTER SAGINAW BAY
AND THE NEARSHORE WATERS OF LAKE HURON. PLEASE SEE THE LATEST
MARINE FORECAST /NSHDTX/ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SMALL CRAFT ADVISORY WILL REMAIN IN EFFECT THROUGH MONDAY FOR
OUTER SAGINAW BAY AND THE NEARSHORE WATERS OF LAKE HURON. PLEASE SEE
THE LATEST MARINE FORECAST /NSHDTX/ FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

DWD

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Huron

When
December 12, 4:30 AM EST to December 13, 1:00 AM EST
Where
Huron forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
43.910, -82.855 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5482897.